Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Medication Questions/ Car wreck victim

I had a car wreck in 2010. A girl ran into the back of me at a red light. I have been put on a few different medications. I am currently on Ms contin 15mg, which I just got put on, Oxy 10mg, Mobic, Robaxin, Xanax, Cymbalta.. I am only 33 years old and I can barely move and hardly ever leave the house. It has caused me great depression bc I was very active before. I have quite a few injuries including nerve damage. The ms contin doesn't seem to be working. Before that it was roxicodone 30mg. My dr is thinking of putting me on Methadone if the morphine doesn't work. My range of motion has gotten worse and I don't understand why I am getting worse instead of better. They decided it was best not to do surgery but I am so frustrated. Does anyone have any advice on what could help??? I had to file for disability because of my injuries.


  • Do almost anything before you get to Methadone. I know someone that was on it for 3 years, and he had the worst WD symptoms. Do your research before you take it. It is the worst drug to try to get off of. Watch a movie called "Methadonia" you will see what I mean. I was hit on my motorcycle by some idiot not paying attention. I am goint to talk to my PM about Opana ER. I heard it works well w/o euphoria and lasts longer than MS Contin. MS Contin did nothing for me either. Just dont do Methadone!
  • LovetrotravelLLovetrotravel Posts: 296
    edited 08/31/2012 - 8:26 AM
    Methadone, along with any of the opiates....should always be tirated down when someone is ready to go off the medication. Yes, it has a longer half life than many of the medications....but when taking it as prescribed by a Dr....there is absolutely no reason why anyone has to suffer withdrawals if going off the medication under supervision. There are tirating schedules for this.

    It is a very good, smooth, medication that has helped thousands and thousands of people for pain management.

    Just like Opana or MSContin...it's just one more choice for treatment...You are mistaken that Opana ER lasts any longer than MSContin...it is exactly the same dosing starting at every 12 hours. Many Drs. will move their patients to every 8....but the two aren't any different in their long acting mechanism.

    None of the opiates that are prescribed by a Dr. should have euphoric side effects. This may happen with a short acting med when someone is taking it as prescribed for the very first time if they are new to pain management. But that goes away within a week or so.

    The long acting meds don't have that effect at all if taken as prescribed by a Dr. because of their long half life....

    So....everyone should make their choices based on their DR. and only taking medicine as prescribed.

    Constantpain....the problem that many people have going from a short acting med to a long acting one is they "think" it doesn't work because they are expecting the same "rush" of feelings or pain relief that they got from the short acting med. A "contin" med like Oxycontin, MSContin, or even Methadone...is meant to provide steady and smooth relief to help lower the pain a bit...

    And most Drs. want their patients to be on any new med (barring any severe allergic reactions) for at least a month. It takes time to build up in the system and get used to working around the clock.

    What else are you doing besides medication to help your pain levels? Too many people rely soley on their meds to bring down all their pain...

    There are dozens of modalities from daily exercise, aqua therapy, TENS unit, injections, acupuncture, massage, ice, heat, biofeedback etc...To name a few...

    Also...if the Cymbalta is not working well for your nerve pain...then possibly moving to Neurontin or Lyrica. Opiates do not work for nerve pain...so it's important to find a medicine at the right dosing...along with a TENS unit if applicable.

    And if depression is becoming an issue...I reallly suggest seeking out a Dr. to maybe put you on an antidpressant as well as counseling. Many of us have gone through this and understand what it's like to live with chronc pain...

    It's important to address this so you can become more mobile and getting out each day to walk or swim...Make sure you are getting good sleep as well as not smoking and eating well to maintain a healthy weight. Eating healthy is very important for our moods and pain levels..

    What type of injuries do you have? Have you done injections? Or other types of treatments or is surgery possible to fix or help things?

    So....I would certainly be giving the MSContin more time as you just got put on this and work with your Dr. on finding other things that are non medicinal to help your pain...

    And if you need to go on Methadone...there are plenty of people here who have had good experiences...worrying about going off medication down the line should not be a concern....as I said...if/when that is ever needed...your Dr. will help with this....

    Good luck..
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,730
    Hi, And welcome
    to S.H. It's true that methadone has the worst withdrawals. If your going cold turkey. But I've been on many different drugs over the last 10 years. Including methadone. For the longest time I was on 60 mg. a day. And after a couple of surgeries, Doc ramped me up to 80 mg. along with other drugs to make an effective cocktail for many months. Then he slowly cut me back down to 6 mg. After awhile I asked to change things up a little. And went down to 50mg. then 40, then 30. witch is where I'm at now. And it was painless so don't let that scare you. A few other things about Methadone are there are some side effects to get used to.
    But on the plus side like love said, it has a very long half life.
    And It's dirt cheap!
    As for the depression that can be tricky to find the right drug, 1. that you can tolerate. 2. That will give you good results. I can't recommend enough. For you to find a good Pain psych, shrink, or counselor! I found one that I really liked and was very helpful. BUT, he moved to another state.
    But I was very lucky to find another one, just about as good. After seeing her for quite some time. I brought my wife in for a few sessions. Then my 2 kids. 1 at a time. And believe me that was worth it's weigh in Gold! I just can't suggest it enough
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • sandisandi Posts: 6,343
    edited 09/04/2012 - 7:22 AM
    I have to agree with the last two posters. I was on methadone twice in my pain journeys. Once after a shoulder reconstruction gone wrong and RSD ( Reflex Sympathetic Dystrophy) developed, and once since my back surgeries for a couple of months this last time. Methadone is different in how long the half life is, which can prolong withdrawal symptoms, but it is not any worse than any other opiate pain medication if tapered properly up and down. To taper off it, it needs to be supervised by a pain management doctor who is aware of how methadone works and taper the person slowly off it.
    Many people find methadone one of the best medications for both neuropathic pain and mechanical pain and as someone else said, it's dirt cheap. Methadone was first used as a pain killer, until it was discovered that it worked to eliminate the withdrawal symptoms of drugs like heroln and many others. Methadone got a bad reputation after the use in treating heroin withdrawals become common knowledge. Many of the public assumed if someone was taking methadone that they were an addict.
This discussion has been closed.
Sign In or Register to comment.